Pennsylvania, 2020Flash Flooding and Hail in Pennsylvania, August 28, 2020
August 28, 2020 · NWS PBZ · 15 events in 5 counties and zones
On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day. The first, along a lingering frontal boundary, caused wind damage to a few areas north of Pittsburgh. A second round of storms, resulting from the crossing shortwave and deeper moisture, mainly resulted in heavy rain across portions of southwest Pennsylvania. Urban flash flooding occurred in Allegheny County, with several reports received. At least two vehicles were reported to be stuck in flood water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 6:46 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 28, 6:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
746 AM EDT Fri Aug 28 2020
.SYNOPSIS...
Strong to severe thunderstorms are possible again today. Widespread
rain is expected Friday night through Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today with a crossing weak
sfc low and advancing upper trough amid increasing deep tropical
moisture with the remnants of Laura. Isolated severe storms are
possible during the afternoon hours with strong, damaging winds being
the primary threat. Training storms may also cause localized flash
flooding. Copious cloud cover, which will keep surface temperatures
down, will be a limiting factor today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.
However, current model data has decreased the threat for convection
with the front which will also lessen the flood risk.
The area will dry out on Sunday with crossing high pressure.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry conditions will continue through Monday. Precipitation chances
return on Tuesday with a crossing trough. Near-average temperatures
are expected through the long term.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR cigs with localized LIFR conditions around and north of KPIT
will slowly lift through the morning hours with increased diurnal
heating/mixing. FKL/DUJ likely to see restrictions persist longest
given proximity to stationary boundary sitting just north, though
morning convection may disrupt LIFR conditions sooner than
forecasted.
A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to develop through the day.
Uncertainty remains in timing and areal coverage of convection given
the lack of defining sfc feature, plus the impact convection
occurring north of I-80 will have for future development. That said,
most hi- res models agree that it will be fairly active and likely
impact all terminals, with best timing occurring somewhere from the
late morning to the late afternoon hours.
Loss of diurnal heating will likely trend convection down overnight,
however additional shortwave troughs may keep sct shra continuing,
with low confidence on location of these showers. Moisture pooling as
the sfc stationary boundary remains to the north means MVFR/IFR
restrictions likely Saturday morning, with localized LIFR conditions.
.Outlook...
Restrictions will generally persist Saturday with remnant moisture
from Laura continuing precipitation chances. Conditions will improve
through Sunday after the passage of a sfc cold front earlier in the
morning.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 28, 3:05 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
405 AM EDT Fri Aug 28 2020
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-290815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-
405 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of isolated heavy rain could lead to localized flooding on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-PAZ074-076-WVZ021-509>514-290815-
Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
405 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated severe storms are possible again Saturday. The main threat
will be damaging wind gusts. Storms will also produce heavy downpours
which could lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 28, 2:05 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG SUMMERVILLE 41.12N 79.19W
08/27/2020 JEFFERSON PA EMERGENCY MNGR
TREE INTO HOUSE.
&&
EVENT NUMBER PBZ2001308
RACKLEYLocal storm report, Aug 28, 6:42 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG PIEDMONT 40.19N 81.20W
08/26/2020 HARRISON OH PARK/FOREST SRVC
NUMEROUS TREES REPORTED DOWN IN VICINITY OF PIEDMONT
LAKE DAM.
&&
EVENT NUMBER PBZ2001309Local storm report, Aug 28, 7:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG MINERVA JCT 40.72N 81.15W
08/27/2020 CARROLL OH SOCIAL MEDIA
NUMEROUS TREES DOWN ON ROADWAYS AND POWER LINES AROUND
MINERVA.
0633 PM TSTM WND DMG MECHANICSTOWN 40.62N 80.95W
08/27/2020 CARROLL OH DEPT OF HIGHWAYS
COUNTY DOT REPOTING NUMEROUS TREES DOWN THROUGHOUT THE
COUNTY. TIME AND LOCATION ESTIMATED BASED ON RADAR.
0657 PM TSTM WND DMG CASTLE SHANNON 40.37N 80.02W
08/27/2020 ALLEGHENY PA SOCIAL MEDIA
REPORT OF TREE DOWN ON HOUSE.
0715 PM TSTM WND DMG DELLROY 40.56N 81.20W
08/27/2020 CARROLL OH DEPT OF HIGHWAYS
COUNTY DOT REPOTING NUMEROUS TREES DOWN THROUGHOUT THE
COUNTY. TIME AND LOCATION ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2001310
EVENT NUMBER PBZ2001311
EVENT NUMBER PBZ2001312
EVENT NUMBER PBZ2001313
JFLocal storm report, Aug 28, 7:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG KNOX 41.23N 79.54W
08/27/2020 CLARION PA SOCIAL MEDIA
REPORT OF MANY TREES AND POLES BLOWN OVER AROUND KNOX.
0520 PM TSTM WND DMG 3 S SLIGO 41.07N 79.50W
08/27/2020 CLARION PA SOCIAL MEDIA
REPORT OF DOWNED BRANCES AND LIGHT ROOF DAMAGE NEAR
SLIGO. POWER OUTAGES ALSO REPORTED NEAR RIMERSBURG.
0527 PM TSTM WND DMG FALLS CREEK 41.14N 78.81W
08/27/2020 JEFFERSON PA SOCIAL MEDIA
REPORT OF DOWNED TREES IN FALLS CREEK. TIME ESTIMATED
BASED ON RADAR.
0610 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
08/27/2020 WESTMORELAND PA SOCIAL MEDIA
ADDITIONAL REPORT OF NUMEROUS TREES DOWN AND POWER
OUTAGES IN NEW KENSINGTON.
0628 PM TSTM WND DMG PEKIN 40.71N 81.13W
08/27/2020 CARROLL OH DEPT OF HIGHWAYS
SR183 CLOSED NEAR MINERVA DUE TO DOWNED POWER LINES.
TIME ESTIMATED BASED ON RADAR.
0634 PM TSTM WND DMG 2 SSW PATTERSONVILLE 40.65N 81.06W
08/27/2020 CARROLL OH DEPT OF HIGHWAYS
SR9 CLOSED NORTH OF CARROLLTON DUE TO DOWNED POWER
LINES. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2001314
EVENT NUMBER PBZ2001315
EVENT NUMBER PBZ2001316
EVENT NUMBER PBZ2001317
EVENT NUMBER PBZ2001318
EVENT NUMBER PBZ2001319
JFLocal storm report, Aug 28, 7:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 WSW SIGNAL 40.79N 80.68W
08/27/2020 COLUMBIANA OH DEPT OF HIGHWAYS
COUNTY ROAD 154 CLOSED DUE TO DOWNED TREES. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2001320
JFEvent by event
8 flash flood, 6 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Mercer
- When
- August 28, 8:00 AM EST
- Where
- Mercer County, 0.69 mi N of Henlein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.410, -80.380
Trees were reported to be blown down around town.
Thunderstorm Wind, Mercer
- When
- August 28, 8:00 AM EST
- Where
- Mercer County, 0.86 mi NE of Greenville Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 41.460, -80.370
Multiple trees were blown down near the Mercer/Crawford County border.
Thunderstorm Wind, Mercer
- When
- August 28, 8:07 AM EST
- Where
- Mercer County, 0.86 mi SE of Fredonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.320, -80.260
Trees were reported to be blown down in the vicinity of Band Hill Road.
Thunderstorm Wind, Venango
- When
- August 28, 8:44 AM EST
- Where
- Venango County, 0.44 mi NE of Clintonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.205, -79.874
Wind damage to trees was reported along Route 308.
Thunderstorm Wind, Clarion
- When
- August 28, 9:10 AM EST
- Where
- Clarion County, 1.03 mi E of Knox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -79.530
In Knox along route 338, trees and power lines were reported to be down.
Thunderstorm Wind, Clarion
- When
- August 28, 9:34 AM EST
- Where
- Clarion County, 0.52 mi W of Mayport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 41.030, -79.260
Numerous trees were reported to be down in Mayport.
Flash Flood, Allegheny
- When
- August 28, 11:43 AM EST
- Where
- Allegheny County, 0.87 mi SE of West Mifflin to 1.1 mi NW of Riverton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.360, -79.910
Multiple reports of flooded basements were received from the West Mifflin area.
Flash Flood, Allegheny
- When
- August 28, 11:44 AM EST to 5:30 PM EST
- Where
- Allegheny County, 0.53 mi W of (Agc)allegheny Co Ar to 0.8 mi ESE of (Agc)allegheny Co Ar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -79.940
A report of a car submerged in water was received. The occupant was rescued by police.
Flash Flood, Allegheny
- When
- August 28, 11:47 AM EST to 5:30 PM EST
- Where
- Allegheny County, 0.44 mi ESE of Dravosburg to 0.46 mi ESE of Dravosburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.347, -79.892
Flooding was reported at the intersection of Elizabeth Road and Maple Avenue.
Flash Flood, Allegheny
- When
- August 28, 12:12 PM EST to 5:30 PM EST
- Where
- Allegheny County, 0.95 mi N of Willock to 0.75 mi N of Willock
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.364, -79.952
Streets Run Road was closed due to flooding.
Flash Flood, Allegheny
- When
- August 28, 12:17 PM EST to 5:30 PM EST
- Where
- Allegheny County, 0.78 mi S of Baldwin to 0.88 mi S of Baldwin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.369, -79.950
Flooding caused a road closure at the intersection of Streets Run Road and Brentwood Road.
Flash Flood, Allegheny
- When
- August 28, 12:17 PM EST to 5:30 PM EST
- Where
- Allegheny County, 1.05 mi E of Mc Kees Rocks to 0.92 mi E of Mc Kees Rocks
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.470, -80.060
A foot of water was reported in a local basement.
Flash Flood, Allegheny
- When
- August 28, 12:32 PM EST to 5:30 PM EST
- Where
- Allegheny County, 0.87 mi SE of Mc Kees Rocks to 0.85 mi SE of Mc Kees Rocks
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.460, -80.070
A vehicle was stuck in two feet of water near Chartiers Creek.
Flash Flood, Allegheny
- When
- August 28, 1:43 PM EST to 5:30 PM EST
- Where
- Allegheny County, 1.58 mi E of Cliff Mine to 1.78 mi W of Gayly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.450, -80.170
Flooding was reported on both side of Park Manor Boulevard.
Hail, Fayette
- When
- August 28, 4:27 PM EST
- Where
- Fayette County, 1.06 mi E of Farmington Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -79.530
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, August 28, 2020$42,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917107, 917108, 917109, 917110, 917111, 917112, 917114, 917126, 917117, 917118, 917119, 917120, 917121, 917122, 917123.